Lisinopril Does Not Cause Hypercalcemia
No, lisinopril does not cause high calcium (hypercalcemia). In fact, ACE inhibitors like lisinopril have no established association with elevated serum calcium levels and are not listed among medications that cause hypercalcemia 1.
Key Evidence
FDA Drug Label Findings
The official FDA labeling for lisinopril explicitly lists the electrolyte disturbances to monitor:
- Hyperkalemia (elevated potassium) - this is the primary electrolyte concern 1
- Hyponatremia (low sodium) 1
- No mention of hypercalcemia anywhere in warnings, precautions, or adverse effects 1
What Actually Causes Drug-Related Hypercalcemia
According to comprehensive reviews on drug-induced hypercalcemia, the culprits are 2:
- Thiazide diuretics (like hydrochlorothiazide) - enhance renal calcium reabsorption
- Vitamin D supplements and analogs - increase intestinal calcium absorption
- Lithium - causes drug-induced hyperparathyroidism 3
- Recombinant PTH in hypoparathyroidism patients
Notably absent from this list: ACE inhibitors like lisinopril 2.
Clinical Monitoring Recommendations
What You Should Monitor with Lisinopril
Based on FDA labeling and guidelines 1:
Serum potassium - Check periodically, especially in patients with:
- Renal insufficiency
- Diabetes mellitus
- Concurrent use of potassium-sparing diuretics or supplements
Renal function (creatinine, BUN) - Monitor periodically 1
Blood pressure - Watch for hypotension, particularly in volume-depleted patients 1
Calcium Monitoring Context
While guidelines recommend monitoring calcium levels in patients on thiazide diuretics, this recommendation does not extend to ACE inhibitors 4. The guideline explicitly states that FDA drug labels include precautions for hypercalcemia "depending on the drug family" - and ACE inhibitors are not among those requiring calcium monitoring 4.
Important Caveat
If you observe hypercalcemia in a patient taking lisinopril, look for alternative causes:
- Primary hyperparathyroidism (may be unmasked by concurrent thiazide use if patient is on combination therapy)
- Malignancy
- Vitamin D toxicity
- Lithium therapy
- Granulomatous diseases
- Immobilization
The lisinopril itself is not the culprit 2.